Alert archive / Illinois / River Flood Warnings in 2013

River Flood Warning 99, NWS Paducah, KY

December 21, 2013Gallatin County, Wabash County, White County, Illinois

NWS Paducah, KY issued this river flood warning at Dec 21, 2013, 10:16 AM CST for Gallatin County, Wabash County, White County, Illinois. It took effect at Dec 23, 2013, 7:30 AM CST. It was in force for 12 days.

The area

The counties it named.

The facts

Issued
Dec 21, 2013, 10:16 AM CST (16:16 UTC)
In effect from
Dec 23, 2013, 7:30 AM CST
Expired
Jan 4, 2014, 3:00 PM CST
In force
12 days
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
Minor

Counties Gallatin County, IL, Wabash County, IL, White County, IL

The radar

The Evansville,IN radar (KVWX), 36 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at New Harmony (NHRI3). The gauge peaked at 17.75 ft at Dec 31, 2013, 8:00 AM CST.

actionminormoderate510152012/2112/2212/2312/2412/2512/2612/2712/2812/2912/3012/3101/0101/0201/0301/0401/05
Action stage
10 ft
Minor stage
15 ft
Moderate stage
20 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03378500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this river flood warning went out at Dec 21, 10:02 AM CST, 14 minutes earlier.

Area forecast discussion, Dec 21, 10:02 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1002 AM CST Sat Dec 21 2013

.UPDATE...
ISSUED AT 1002 AM CST SAT DEC 21 2013

Updated the Flood Watch. Very effecient rainfall as we suspected
with precip water 2+ standard deviations, and despite dBZ values not
off the charts. 2 to 4 inches already reported primarily from the
Ohio River north and west, lesser amounts into west Kentucky. 3 to 6
inches appears likely from about the Ohio north and west, with 2 to
4 inches into west KY. Of course, isolated higher amounts cannot be
ruled out.

This is not an event to take lightly. Significant flooding is likely
for parts of the area, given, antecedent conditions prior to the
rain (snowmelt, other precip events) means this water had/has
absolutely no where to go. In fact, areas that normally do not
flood, will likely do so during this event.

Will provide an additional update later, and assess the potential
for an afternoon and early night chance of severe storms. SPC will
also be updating. Will monitor and see what they say as well.

CN

&&

.SHORT TERM...(Today through Monday night)
ISSUED AT 337 AM CST SAT DEC 21 2013

Plenty to talk about in the next 24-30 hours so will try and be
as concise as possible without leaving material information out.

Southerly flow for the past couple of days has advected deep
moisture across the region. In the meantime a NE-SW oriented frontal
boundary has stalled halfway across our CWA. The combination of warm
air advection, isentropic upglide, and upper level impulses has
caused elevated showers and thunderstorms to develop over the area.
For the most part this scenario will remain the same today, except
that with time a sharp h5 low/wave will become negatively tilted as
it ejects northeast from west central Texas around midday today to
the Great Lakes region around sunrise Sunday.

The passage of this feature just to our north and west is expected
to induce a surface low on the front that is forecast to track
northeast across our CWA late this afternoon and evening. The
surface low will eventually pull/push the previously stalled frontal
boundary across our CWA late tonight.

The passage of the surface and upper lows and front will greatly
enhance lift, instability, and shear across the area, especially
from mid afternoon through midnight. As a result, not only will
heavy rainfall be an issue during this period, but also the
potential for thunderstorms to become severe with damaging winds and
a few tornadoes, some possibly significant. The NAM is clearly the
most aggressive with parameters that indicate the potential for
tornadic development. Hopefully things will lean more toward the
weaker/less aggressive GFS version.

Beyond midnight tonight as the surface low and front clear the area,
precipitation chances should decrease from west to east. On Monday
models still indicate plenty of 1000-850MB post frontal moisture and
cold air advection so went with drizzle in the morning. Monday
afternoon per soundings, critical thicknesses, etc. decided to
include the possibility of either drizzle or flurries over the
northwest half of the CWA. With plenty of moisture still over the
area Monday night, just went with flurries as the colder air
overapreads the entire region.

Well above temperatures in the early periods of the forecast drop
off to below normal readings by the end of the period.

.LONG TERM...(Tuesday through Friday)
ISSUED AT 337 AM CST SAT DEC 21 2013

We'll start out the day on Tuesday with sfc high pressure overhead.
This high will shift east throughout the day and be into the
Appalachains by 00Z Wednesday, as a system moves through the central
Plains states. In the upper levels, the flow starts out as strong
northwesterly at the start of the day but an upper level ridge
builds in throughout the day. By Tuesday night into Christmas
morning, the upper ridge shifts east, as a trough and its associated
weak front advances into the area. The 00Z ECMWF does show a
stronger feature aloft and more moisture, and actually generates
some minor QPF for Christmas night...while the 12Z run was fairly
dry. The GFS/GFS ensembles indicate the main energy passing by to
our north and brings just cloudinnes to the area. Soundings from the
ECMWF do indicate that if it does precipitate, it will likely be
some light snow Christmas night, which could linger in our eastern
areas Thursday morning. Dry air infiltrates the area rapidly during
the day on Thursday.

Beyond Christmas night, models really differ on the evolution of the
upper level pattern and how to handle energy spilling atop the upper
ridge in the west. Prefer to leave the forecast dry until some kind
of continuity is resolved.

As far as temperatures: On Tuesday, will be challenging because a
cold airmass will be in place at the start of the day, but will
quickly be moving out throughout the day. Very dry air will be in
place as well, with dewpoints in the single digits. However, I don't
think the cold air will move out fast enough and Tuesday will likely
end up being a pretty cold day. The GFS/ECE guidance numbers are
lining up well to support that thought. Will lower lows for Tuesday
night as well, given the very dry air in place. A lot will depend on
the gradient and how fast clouds may enter the area, but we could be
looking at lows in the teens. Wednesday and Thursday should be
warmer days and temps should rise well into the 30s and probably the
lower 40s. Slightly cooler weather may be on tap for Friday but not
as cold as Tuesday.

&&

.AVIATION...
ISSUED AT 534 AM CST SAT DEC 21 2013

Low confidence forecast, with considerable uncertainty in the
frontal position/movement through the period. It does appear that
IFR conditions in heavy rain will prevail at all sites for most of
the TAF period. Lower conditions will be possible at times,
especially near the front, which unfortunately will be draped
across the terminals for at least this morning/early afternoon.

The potential exists for some very strong and gusty
south/southwest winds in the warm sector this afternoon and
evening. As the front actually starts moving east across the
area, a round of strong storms is likely with gusty winds. Tried
to pinpoint best timing attm with a tempo group, but adjustments
will be made throughout the day as timing is not set in stone.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH through late tonight FOR ILZ075>078-080>094.

MO...FLOOD WATCH through late tonight FOR MOZ076-086-087-100-107>112-
     114.

IN...FLOOD WATCH through late tonight FOR INZ081-082-085>088.

KY...FLOOD WATCH through late tonight FOR KYZ001>022.

&&
Hazardous weather outlook, Dec 21, 7:33 AM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
733 AM CST SAT DEC 21 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
733 AM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH CONTINUES THROUGH TONIGHT. HEAVY RAIN IS FORECAST
WITH SOME FLOODING LIKELY. REFER TO THE FLOOD WATCH PRODUCT FOR
DETAILS.

THUNDERSTORMS ARE POSSIBLE AREA WIDE TODAY THROUGH THIS EVENING.
THERE IS A SLIGHT RISK OF STORMS BECOMING SEVERE GENERALLY SOUTH
AND EAST OF A LINE FROM ALBION ILLINOIS TO POPLAR BLUFF MISSOURI.
THERE IS A MODERATE RISK OF SEVERE STORMS GENERALLY TO THE SOUTH
AND EAST OF A LINE FROM HICKMAN TO OWENSBORO KENTUCKY. THE PRIMARY
THREATS WITH THE STRONGER STORMS WILL NOT ONLY BE HEAVY RAINFALL
BUT ALSO DAMAGING WINDS AND POSSIBLY A FEW LONG TRACK TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON AND
EVENING. IN ADDITION...REPORTS OF HEAVY RAIN AND/OR FLOODING ARE
APPRECIATED THROUGHOUT THE HEAVY RAIN EVENT.

JP

In the hours before

Local storm report, Dec 21, 8:29 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
829 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     HEAVY RAIN       7 NW POPLAR BLUFF       36.84N 90.50W
12/21/2013  M3.98 INCH       BUTLER             MO   TRAINED SPOTTER

            RAINFALL SINCE 4 PM CST ON DECEMBER 20TH.

&&

K. SMITH
Local storm report, Dec 21, 8:38 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
838 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     FLASH FLOOD      MARION                  37.73N 88.94W
12/21/2013                   WILLIAMSON         IL   AMATEUR RADIO

            SEVERAL CITY ROADS HAVE WATER RUNNING OVER THEM AND WATER
            WAS STANDING IN SEVERAL PARKING LOTS. LIST OF ROADS TO
            NUMEROUS TO MENTION IN THIS REPORT.

&&

K. SMITH
Local storm report, Dec 21, 9:04 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
904 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      HURST                   37.84N 89.14W
12/21/2013                   WILLIAMSON         IL   TRAINED SPOTTER

            ROUTE 149 IN FRONT OF T AND T RECYCLING IS COVERED WITH
            WATER. FLOODING IN HERRIN AS WELL.

&&

K. SMITH
Local storm report, Dec 21, 9:18 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
918 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     FLASH FLOOD      CARMI                   38.09N 88.17W
12/21/2013                   WHITE              IL   TRAINED SPOTTER

            TWO FEET OF WATER AT THE ENTRANCE OF PHOENIX NURSTING
            HOME IN CARMI. LAST AMBULANCE BARELY MADE IT THROUGH THE
            WATER.

0901 AM     HEAVY RAIN       HUNTER                  36.89N 90.85W
12/21/2013  E4.00 INCH       CARTER             MO   PUBLIC

            REPORT FROM SOCIAL MEDIA.

&&

K. SMITH
Local storm report, Dec 21, 9:34 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
934 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     FLASH FLOOD      HENDERSON               37.84N 87.58W
12/21/2013                   HENDERSON          KY   DEPT OF HIGHWAYS

            KENTUCKY CABINET OF TRANSPORTATION REPORTED THE FOLLOWING
            ROADS HAVE WATER OVER THEM IN HENDERSON COUNTY KY AND ARE
            CLOSED. KENTUCKY HIGHWAY 2247-0-1 MILE MARKER, KENTUCKY
            HIGHWAY 812 BETWEEN 2 AND 5 MILE MARKER, KENTUCKY HIGHWAY
            1557 BETWEEN 2 AND 3 MILE MARKER, KENTUCKY HIGWAY 1439
            BETWEEN 0 AND 2 MILE MARKER. HIGH WATER IS ALSO ON
            KENTUCKY HIGHWAYS 2183 AND 136.

0900 AM     FLASH FLOOD      SHAWNEETOWN             37.71N 88.17W
12/21/2013                   GALLATIN           IL   EMERGENCY MNGR

            SEVERAL, ABOUT FOUR, SECONDARY ROADS COVERED WITH WATER
            IN COUNTY AT THIS TIME BETWEEN 9-930 AM CST. THEY WERE
            PASSABLE, BUT ARE NOT EXPECTED TO BE LATER THIS MORNING.
            WATER WAS ALSO ON ROUTE 13, WEST OF SHAWNEETOWN.
            EMERGENCY MANAGER REPORTED 2.6 INCHES OF RAIN ALREADY HAS
            FALLEN AT THIS TIME.

&&

K. SMITH
Local storm report, Dec 21, 10:10 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1010 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       2 ESE BUSH              37.83N 89.10W
12/21/2013  M3.78 INCH       WILLIAMSON         IL   COCORAHS

&&

K. SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 6:32 AM CSTRiver Flood WarningPAHChristian, Trigg46 hr
Dec 21, 6:32 AM CSTRiver Flood WarningPAHChristian, Trigg41 hr
Dec 21, 8:32 AM CSTFlash Flood WarningPAHBallard, McCracken6 hr
Dec 21, 8:54 AM CSTRiver Flood WarningPAHMuhlenberg5 days
Dec 21, 8:54 AM CSTRiver Flood WarningPAHMcLean, Webster5 days
Dec 21, 9:52 AM CSTFlash Flood WarningPAHCarlisle, Crittenden, Fulton, Graves, Hickman, Livingston and 3 more10 hr
Dec 21, 9:55 AM CSTFlash Flood WarningPAHHenderson, Union10 hr
Dec 21, 10:46 AM CSTRiver Flood WarningPAHDaviess9 days
Dec 21, 10:46 AM CSTRiver Flood WarningPAHDaviess, Henderson10 days
Dec 21, 10:46 AM CSTRiver Flood WarningPAHDaviess, Henderson9 days
Dec 21, 10:46 AM CSTRiver Flood WarningPAHHenderson, Union11 days
Dec 21, 10:46 AM CSTRiver Flood WarningPAHUnion12 days
Dec 21, 10:46 AM CSTRiver Flood WarningPAHCrittenden, Union15 days
Dec 21, 10:46 AM CSTRiver Flood WarningPAHCrittenden, Livingston7 days
Dec 21, 2:27 PM CSTAreal Flood WarningPAHBallard, McCracken22 hr
Dec 21, 4:52 PM CSTSevere Thunderstorm WarningPAHCarlisle, Fulton, Graves, Hickman38 min
Dec 21, 5:18 PM CSTSevere Thunderstorm WarningPAHCalloway, Lyon, Marshall, Trigg42 min
Dec 21, 5:25 PM CSTTornado WarningPAHCalloway, Lyon, Marshall, Trigg35 min
Dec 21, 5:52 PM CSTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Lyon, Trigg38 min
Dec 21, 5:53 PM CSTAreal Flood AdvisoryPAHCaldwell, Calloway, Christian, Daviess, Hopkins, McLean and 3 more6 hr
Dec 21, 7:31 AM CSTFlash Flood WarningPAHEdwards, Franklin, Hamilton, Jackson, Jefferson, Perry and 4 more6 hr
Dec 21, 8:44 AM CSTRiver Flood WarningPAHWayne, White70 hr
Dec 21, 8:48 AM CSTRiver Flood WarningPAHGallatin, Wayne, White13 days
Dec 21, 11:13 AM CSTRiver Flood WarningPAHFranklin, Williamson7 days
Dec 21, 11:13 AM CSTRiver Flood WarningPAHJackson10 days
Dec 21, 1:16 PM CSTAreal Flood WarningPAHEdwards, Franklin, Hamilton, Jackson, Jefferson, Perry and 3 more23 hr
Dec 21, 7:04 AM CSTFlash Flood WarningPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more6 hr
Dec 21, 8:58 AM CSTRiver Flood WarningPAHWayne57 hr
Dec 21, 9:40 AM CSTRiver Flood WarningPAHButler58 hr
Dec 21, 9:42 AM CSTRiver Flood WarningPAHRipley52 hr
Dec 21, 12:41 PM CSTAreal Flood WarningPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more23 hr

Nearby

River Flood Warnings in Illinois, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.